Pennsylvania, 2003

Strong Wind in Pennsylvania, November 29, 2003

November 29, 2003 · NWS PHI · 10 events in 10 counties and zones

Gusty northwest winds around an intensifying low pressure system produced wind gusts to around 45 mph during the afternoon of the 29th in Eastern Pennsylvania. In Monroe County, in Brodheadsville, shingles were torn away from one home.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$36,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Gusty northwest winds around an intensifying low pressure system produced wind gusts to around 45 mph during the afternoon of the 29th in Eastern Pennsylvania. In Monroe County, in Brodheadsville, shingles were torn away from one home. Glass was shattered at another home. Pennsylvania State Route 715 was closed because of downed trees and wires. In Carbon County, much of Hauto lost power. In Berks County, about 2,500 homes and businesses lost power, with the greatest concentration in and around Hamburg. In Montgomery County in Upper Merion Township, a snapped pole caused power outages that affected nearby businesses. Peak wind gusts included 46 mph at the Philadelphia International Airport, 45 mph in Doylestown (Bucks County), 44 mph in Reading (Berks County), 43 mph in Mount Pocono (Monroe County), 41 mph at the Lehigh Valley International Airport and 40 mph in Pottstown (Montgomery County). The strong winds were caused by the difference in surface pressure between a powerful (about 975 millibars) low pressure system moving through the Saint Lawrence River Valley and a high pressure system building northeast from the Gulf Coast States.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Nov 29, 10:25 AM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Nov 29, 10:25 AM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1025 AM EST SAT NOV 29 2003

UPDATED THE ZFP THIS MORNING TO REFRESH WORDING. WAS TINKERING WITH
THE IDEA OF ISSUING A WIND ADVISORY BUT HAVE DECIDED TO STAY WITH
THE THINKING OF PREV FCSTRS...WINDS SHOULD STAY JUST BELOW ADVISORY
CRITERIA (31 TO 39 MPH SUSTAINED WITH GUSTS OVER 45 MPH). WITH THIS
IN MIND...AN SPS WAS ISSUED ABOUT THE WINDS EARLIER TODAY.

GALES CONTINUE ALONG THE COAST AND DEL BAY. WINDS NOW GUSTING TO 37
KT AT SHIP JOHN SHOAL AND 41 KT AT BUOY 009.

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE/OCEAN...GALE WARNING ANZ450>455.
MARINE/DEL BAY...GALE WARNING ANZ430-431.

PREV AFD BELOW:

JJM

###############################################################

DEPARTING LOW PRESSURE WILL KP A TIGHT GRADIENT OVER FA TODAY. WINDS
WILL BE JUST UNDER ADVISORY CRITERIA. SNOW FLURRIES POSSIBLE
NORTHWEST ZONES OTHERWISE A GENERALLY DRY FORECAST AS WEAK RIPPLES
MOVE ACROSS TO OUR NORTH IN A FAST ZONAL FLOW. TEMPERATURES WILL
RETURN TO MORE SEASONABLE LEVELS AFTER A BELOW NORMAL SAT.

&&

.MARINE...WILL KEEP THE GALES HOISTED ALL ZONES.

&&

.HYDROLOGY...IN THE WAKE OF YESTERDAYS RAINS STILL SEEING
SIGNIFICANT RISES ON MANY STREAMS IN CENTRAL AND NORTHERN NEW JERSEY
BUT ALL SHOULD REMAIN BELOW FLOOD STAGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
MPO  35  24  40  28 /  30  10  10  10
ABE  43  27  48  32 /  20  10  10  10
RDG  43  26  48  32 /  20  10  10  10
PHL  45  33  50  38 /  10  10  10  10
12N  38  22  43  28 /  30  10  10  10
SMQ  45  27  50  32 /  10  10  10  10
TTN  45  30  49  35 /  10  10  10  10
MIV  48  30  52  35 /  10  10  10  10
N55  48  34  52  38 /  10  10  10  10
ACY  48  30  52  35 /  10  10  10  10
ILG  45  30  50  35 /  10  10  10  10
DOV  48  31  52  37 /  10  10  10  10
GED  48  30  52  36 /  10  10  10  10
&&

10/10

In the hours before

Special weather statement, Nov 29, 7:20 AM EST, 4 hours 40 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-300100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
720 AM EST SAT NOV 29 2003

...STRONG WINDS AND COLDER TEMPERATURES TODAY...

LOW PRESSURE ACROSS SOUTHEAST CANADA CONTINUES TO STRENGTHEN THIS
MORNING. THIS WILL PRODUCE WINDY CONDITIONS ACROSS THE ENTIRE AREA
TODAY. SUSTAINED WINDS IN THE 20 TO 30 MPH RANGE, WITH GUSTS TO
AROUND 45 MPH ARE EXPECTED. THESE WIND GUSTS MAY BE ENOUGH TO BRING
DOWN SOME TREE BRANCHES, ESPECIALLY WITH ANY WEAKENED TREES. DOUBLE
CHECK AND SECURE OUTDOOR ITEMS SUCH AS HOLIDAY DECORATIONS, TO KEEP
THEM FROM BLOWING AROUND. USE CAUTION TODAY IF TRAVELING, ESPECIALLY
IF DRIVING A HIGH PROFILE VEHICLE OR ON BRIDGES OR OVERPASSES.

ALONG WITH THE STRONG WINDS TODAY, MUCH COOLER TEMPERATURES HAVE
SETTLED IN. THESE CHILLY TEMPERATURES COMBINED WITH THE WIND, WILL
PRODUCE WIND CHILL VALUES IN THE 20S AND 30S FOR MOST AREAS. SOME
SNOW SHOWERS AND FLURRIES ARE POSSIBLE FROM TIME TO TIME TODAY
ACROSS THE POCONOS, NORTHWEST NEW JERSEY AND PARTS OF THE LEHIGH
VALLEY WITH LITTLE OR NO SNOW ACCUMULATION.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLETS FOR
ADDITIONAL WEATHER INFORMATION.

FOR COMPLETE WEATHER INFORMATION, VISIT OUR WEB SITE AT:
WWW.WEATHER.GOV/ER/PHI (IN LOWER CASE LETTERS).

GORSE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 strong wind. Local standard time, as filed.

Strong Wind, Berks

When
November 29, 12:00 PM EST to 6:00 PM EST
Where
Berks forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.416, -75.926 (the zone’s center; the record gives no point)

Strong Wind, Bucks

When
November 29, 12:00 PM EST to 6:00 PM EST
Where
Bucks forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC

Strong Wind, Carbon

When
November 29, 12:00 PM EST to 6:00 PM EST
Where
Carbon forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

Strong Wind, Chester

When
November 29, 12:00 PM EST to 6:00 PM EST
Where
Chester forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC

Strong Wind, Delaware

When
November 29, 12:00 PM EST to 6:00 PM EST
Where
Delaware forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.917, -75.399 (the zone’s center; the record gives no point)

Strong Wind, Lehigh

When
November 29, 12:00 PM EST to 6:00 PM EST
Where
Lehigh forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.613, -75.592 (the zone’s center; the record gives no point)

Strong Wind, Monroe

When
November 29, 12:00 PM EST to 6:00 PM EST
Where
Monroe forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

Strong Wind, Montgomery

When
November 29, 12:00 PM EST to 6:00 PM EST
Where
Montgomery forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC

Strong Wind, Northampton

When
November 29, 12:00 PM EST to 6:00 PM EST
Where
Northampton forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.754, -75.307 (the zone’s center; the record gives no point)

Strong Wind, Philadelphia

When
November 29, 12:00 PM EST to 6:00 PM EST
Where
Philadelphia forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.008, -75.134 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328714, 5328715, 5328998, 5328999, 5329000, 5329001, 5329002, 5329003, 5329004, 5329005.